Drug-induced agranulocytosis is a rare but life-threatening side effect which is possibly based on immunogenetic mechanisms. Some studies regarding agranulocytosis induced by the atypical antipsychotic clozapine dealing with HLA subtyping and enzyme polymorphisms have been performed to elucidate its genetic background. To further screen possibly genetically based pathways of developing agranulocytosis, we assessed clinically relevant polymorphisms of immunoglobulin G or Fcγ receptors in patients with clozapine-induced (n = 48), ticlopidine-induced (n = 11), thyroid inhibitors-induced agranulocytosis (n = 8), and controls (n = 75). We found significant age-related effects in each of the drug-induced agranulocytoses but no further associations that underline an effect of polymorphisms in FcγRIIa, FcγRIIIa, and FcγRIIIb genes on drug-induced agranulocytosis. Thus, Fcγ receptors may not serve as a genetic marker to identify patients at risk for this life-threatening side effect.
*Institute of Pharmacology, Ernst Moritz Arndt University, Greifswald; †Institute of Pharmacology, University Hospital Schleswig-Holstein, Kiel; ‡Center for Psychiatry, Department of Gerontopsychiatry, Weinsberg and §Department of Psychiatry and Psychotherapy, Charité-University Medicine Berlin, Campus Benjamin Franklin, Berlin, Germany.
Received November 30, 2004; accepted after revision May 25, 2005.
Address correspondence and reprint requests to Michael Dettling, MD, Department of Psychiatry and Psychotherapy, Charité-University Medicine Berlin, Campus Benjamin Franklin, Eschenallee 3, 14050 Berlin, Germany. E-mail: firstname.lastname@example.org.